To assess the effect of testicular irradiation on testicular endocrine function, we studied 12 boys with acute lymphoblastic leukemia who had been treated with direct testicular irradiation 10 months to 8 1/2 years earlier. Insufficient Leydig-cell function, manifested by a low response of plasma testosterone to chorionic gonadotropin or an increased basal level of plasma luteinizing hormone (or both), was observed in 10 patients, 7 of whom were pubertal. Two of these patients had a compensated testicular endocrine insufficiency with only high plasma concentrations of luteinizing hormone. Testosterone secretion was severely impaired in three pubertal boys studied more than four years after testicular irradiation. A diminished testicular volume indicating tubular atrophy was found in all pubertal patients, including three who had not received cyclophosphamide or cytarabine. These data indicate that testosterone insufficiency is a frequent complication of testicular irradiation, although some patients continue to have Leydig-cell activity for several years after therapy.